Alert archive / California / Wind Advisories in 2019

Wind Advisory 85, NWS Los Angeles, CA

December 3, 2019

NWS Los Angeles, CA issued this wind advisory at Dec 3, 2019, 6:47 PM PST. It took effect at Dec 3, 2019, 8:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2019, 6:47 PM PST (02:47 UTC)
In effect from
Dec 3, 2019, 8:00 PM PST
Expired
Dec 4, 2019, 9:38 AM PST
In force
14 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

641 
WWUS76 KLOX 040247
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
647 PM PST Tue Dec 3 2019

CAZ052-040700-
/O.NEW.KLOX.WI.Y.0085.191204T0400Z-191204T2300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
647 PM PST Tue Dec 3 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds will increase to 15 to 30 mph with gusts
  up to 45 mph this evening and continue through Wednesday
  afternoon.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-040700-
/O.NEW.KLOX.WI.Y.0085.191204T0400Z-191204T2300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
647 PM PST Tue Dec 3 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds will increase to 20 to 35 mph with gusts
  between 45 and 50 mph this evening and continue into Wednesday
  afternoon.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
4 follow-up statements
529 
WWUS76 KLOX 040640
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1040 PM PST Tue Dec 3 2019

CAZ052-041445-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
1040 PM PST Tue Dec 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds will increase to 15 to 30 mph with 
  gusts up to 45 mph this evening and continue through Wednesday 
  afternoon.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-041445-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1040 PM PST Tue Dec 3 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds will increase to 20 to 35 mph with 
  gusts between 45 and 50 mph this evening and continue into 
  Wednesday afternoon.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
234 
WWUS76 KLOX 040803
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1203 AM PST Wed Dec 4 2019

CAZ035-036-041600-
/O.EXB.KLOX.WI.Y.0085.191204T0900Z-191204T2000Z/
Santa Barbara County Central Coast-Santa Ynez Valley-
Including the cities of Santa Maria, Lompoc, Vandenberg, Solvang,
and Santa Ynez
1203 AM PST Wed Dec 4 2019

...WIND ADVISORY IN EFFECT UNTIL NOON PST WEDNESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts to 35 mph 
  through midday today. Isolated gusts to 40 mph are possible in 
  the foothills.

* WHERE...Santa Barbara County Central Coast and Santa Ynez 
  Valley.

* WHEN...Until noon PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ039-041600-
/O.EXB.KLOX.WI.Y.0085.191204T0900Z-191204T2000Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
1203 AM PST Wed Dec 4 2019

...WIND ADVISORY IN EFFECT UNTIL NOON PST WEDNESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts to 35 mph 
  through midday today. Isolated gusts to 40 mph are possible in 
  the foothills.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until noon PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ051-041600-
/O.EXB.KLOX.WI.Y.0085.191204T1200Z-191204T2000Z/
San Luis Obispo County Mountains-
Including the city of Black Mountain
1203 AM PST Wed Dec 4 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON PST WEDNESDAY...

* WHAT...Southeast winds will increase to 15 to 30 mph with gusts
  up to 45 mph early this morning and continue through midday
  today.

* WHERE...San Luis Obispo County Mountains.

* WHEN...From 4 AM to noon PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ052-041600-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
1203 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph will
  continue through this afternoon.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could blow
  around unsecured objects. Tree limbs could be blown down and a
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-041600-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
1203 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY...

* WHAT...Southeast winds 20 to 35 mph with gusts between 45 and 50
  mph will continue into this afternoon.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 3 PM PST Wednesday.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
283 
WWUS76 KLOX 041224
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
424 AM PST Wed Dec 4 2019

CAZ052-042100-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
424 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph 
  will continue through this afternoon.

* WHERE...Santa Barbara County Mountains.

* WHEN...Until 3 PM PST today.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ053-054-042100-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
424 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 35 mph with gusts between 45 and 
  50 mph will continue into this afternoon.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains excluding the Santa Monica Range.

* WHEN...Until 3 PM PST today.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ035-036-042000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2000Z/
Santa Barbara County Central Coast-Santa Ynez Valley-
Including the cities of Santa Maria, Lompoc, Vandenberg, Solvang,
and Santa Ynez
424 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 15 to 25 mph with gusts to 35 mph 
  through midday today. Isolated gusts to 40 mph are possible in 
  the foothills.

* WHERE...Santa Barbara County Central Coast and Santa Ynez 
  Valley.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ039-042000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2000Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
424 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds 15 to 25 mph with gusts to 35 mph 
  through midday today. Isolated gusts to 40 mph are possible in 
  the foothills.

* WHERE...Santa Barbara County South Coast.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ051-042000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-191204T2000Z/
San Luis Obispo County Mountains-
Including the city of Black Mountain
424 AM PST Wed Dec 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Southeast winds will increase to 15 to 30 mph with 
  gusts up to 45 mph early this morning and continue through 
  midday today.

* WHERE...San Luis Obispo County Mountains.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds will make driving difficult and could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
542 
WWUS76 KLOX 041738
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
938 AM PST Wed Dec 4 2019

CAZ035-036-039-051-041845-
/O.CAN.KLOX.WI.Y.0085.000000T0000Z-191204T2000Z/
Santa Barbara County Central Coast-Santa Ynez Valley-
Santa Barbara County South Coast-San Luis Obispo County Mountains-
Including the cities of Santa Maria, Lompoc, Vandenberg, Solvang,
Santa Ynez, Santa Barbara, Montecito, Carpinteria, 
and Black Mountain
938 AM PST Wed Dec 4 2019

...WIND ADVISORY IS CANCELLED...


$$

CAZ052>054-041845-
/O.CAN.KLOX.WI.Y.0085.000000T0000Z-191204T2300Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
938 AM PST Wed Dec 4 2019

...WIND ADVISORY IS CANCELLED...

Winds gusting to 30 mph are possible through the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 3, 1:45 PM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 3, 1:45 PM PST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
145 PM PST Tue Dec 3 2019

.SYNOPSIS...03/1049 AM.

A storm system is expected to bring moderate to locally heavy
rain to the region later this evening through mid-day
Wednesday. There is a chance of thunderstorms Wednesday.
Temperatures will be below normal the rest of the week. A low
pressure center moving into Oregon this weekend will bring a
chance of rainshowers this weekend.

&&

.SHORT TERM (TDY-FRI)...03/135 PM.

Overall scenario has changed little for the storm tonight and
Wednesday. A weak atmospheric river with PW's near 1" will bring
periods of moderate to heavy rain to the area, especially south of
Pt Conception. Peak rain expected later tonight through early
afternoon Wednesday, though light rain possible as early as this
evening. Models have been struggling with the placement of the
heavier rain bands and confidence remains quite low regarding
where these will set up and which locations will ultimately get
the highest amounts. One issue is the NAM appears to be reducing
rain amounts across portions of LA/Ventura Counties due to a
shallow layer of easterly flow generating some downslope drying.
There is some instability with this system, especially when the
upper low moves overhead Wednesday morning. There's already been
quite a few lightning strikes detected, especially towards the
southern end of the plume south of 20n and the NAM shows a
bullseye of CAPE and negative LI's in the SB Channel around 18z
Wed. Earlier runs had focused on eastern LA County so not super
confident in the precise location, but fairly confident we'll see
at least a few thunderstorms Wed with the best chances over the
coastal waters south of Pt Conception.

After much deliberation it's been decided to not issue a burn
area flash floor watch. While rain rates are expected to be heavy
at times, outside of thunderstorms peak rates are expected to be
around a half inch per hour which is below critical thresholds. In
thunderstorms those rates could rise to .75"/hr or locally higher,
but chances of those falling over a recent burn scar are too low
to go with a watch at this time, though not zero. Again the
period of time when those higher rates is expected to be between
4am and 2pm.

Overall rain totals still look on track, though totals will likely
have some variability due to thunderstorms. And in general the
higher amounts will be south of Pt Conception due to better
orographics. .75"-1.5" coast/valleys, 1-3" foothills/mountains. No
major snow issues with this as snow levels during the peak of the
event will be over 8000'. Those levels will fall to resort levels
(around 7000') by afternoon with 3-6" possible. But no snow
expected over the Grapevine. Main issues there will be from wet
roads and gusty winds.

Precip expected to taper off Wednesday evening with mostly dry
conditions Thu. A few models showing some light scattered precip
Thu, mainly near higher terrain, due to lingering low level
moisture and south winds.

Another tricky system coming in Fri some atmospheric river
components to it but this one looks much weaker with the upper low
remaining well north of our area. Some light rain possible
northern areas Friday but otherwise dry.

.LONG TERM (SAT-TUE)...03/144 PM.

Lots of uncertainty over the weekend on timing but it does look
likely that most areas will see at least some rain before the
weekend is out with the best chances Sat into Sat night. This is a
much weaker storm with the upper low well to the north and no
thunderstorms expected. There is a decent moisture tap and PW's
again increase to an inch or slightly higher Saturday. But weak
orographics and no dynamics or instability aloft so mostly a light
rain event with minimal impacts. Snow levels again quite high with
light accumulations only expected for resort levels or higher.

While the deterministic solutions aren't particularly keen on
precip Sunday the ensembles tell a different story. Again nothing
significant but several ensemble members are maintaining light
showers through at least Sunday morning so have keep some pops
going for this reason.

Dry and warmer Mon/Tue with light offshore flow.

&&

.AVIATION...03/1823Z.

At 1725Z, there was no marine layer at KLAX.

High confidence in the forecast south of KSBA in respect to CIGs
remaining in VFR categories through about 06-07z. POPs increase
rather rapidly between 06-12z, so many TAF sites will see the rain
begin around 09-11z tonight, with peak storm effects between
12z-18z, including IFR/MVFR cigs and vis possible. In addition,
east winds in excess of 10 knots will be possible at KLAX.

KLAX...VFR conditions are expected through 10z, followed by
IFR/MVFR cigs and vis due to clouds and rain. Good confidence that
easterly wind component to increase to over 8 knots after 04z and
over a 50% chance gusting between 12-18 knots from 10z tonight to
20z Wed afternoon.

KBUR...VFR conditions are expected through the period. IFR/MVFR
CIGs and VIS after 10z Wed.

&&

.MARINE...03/905 AM.

For the Outer Waters, good confidence for winds and seas to remain
below Small Craft Advisory (SCA)thresholds through late tonight. A
SCA has been issued for the entire Outer Waters valid from 3 AM
Wednesday through Wednesday morning. At that time there is a 60%
chance for SCA level southerly wind gusts developing quickly late
tonight and continue through Wednesday morning. There is a 60%
chance that additional southerly winds will develop across the
northern two outer waters (PZZ670-673) Thursday morning through
Friday night.

For the Inner Waters north of Pt Sal, moderate confidence in
current forecast. Winds will remain below SCA level through
tonight. There is a 50% chance of SCA level winds returning late
tonight and continue through Wednesday morning. There is a 60%
chance for additional SCA level wind gusts Thursday through Friday
evening.

For the Inner Waters south of Pt Conception, moderate confidence
in current forecast. Winds and seas are likely to remain below
SCA level through late tonight then there is moderate confidence
in SCA level southerly winds returning to the Southern California
Bight late tonight through Wednesday morning.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 AM to noon PST
      Wednesday for zones 645-650-655-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Strong rip current and high surf could develop at area beaches
between late Friday and Sunday.

&&

PUBLIC...MW
AVIATION...Sweet/Kaplan
MARINE...Sweet/Kaplan
SYNOPSIS...TF

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 10:46 PM PSTFlash Flood WatchLOXLos Angeles13 hr
Dec 4, 5:26 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo64 min
Dec 4, 6:13 AM PSTAreal Flood AdvisoryLOXSanta Barbara2 hr
Dec 4, 7:09 AM PSTAreal Flood AdvisoryLOXVentura3 hr
Dec 4, 8:24 AM PSTAreal Flood AdvisoryLOXSanta Barbara66 min
Dec 4, 9:10 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.